- Medication iatrogenics refers to all the undesirable effects caused by taking one or more medications.
- The aging of the digestive organs leads to changes in intestinal transit.
Many diseases can accumulate over time. As we get older, we consume more and more drugs. But from the age of 60, certain treatments must be used with caution, because the elderly are more vulnerable to certain classes of drugs. The reason is simple: “the body ages and certain important functions of the body change, such as the elimination of certain drugs by the kidneys or toxins by the liver. This can have consequences on the effectiveness of a treatment, but also on tolerance and drug toxicity, says health insurance.
After age 60, taking these blood pressure medications can cause your blood pressure to drop too much. This drop in tension increases the risk of accidents, more specifically falls and fractures. That’s why doctors measure patients’ blood pressure while they’re sitting or standing to make sure they’re working.
Non-steroidal anti-inflammatory drugs
Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used by the French. They reduce inflammation, fight pain and thin the blood. Health Insurance reminds that taking these drugs should be avoided by people over the age of 65, because their adverse effects, such as digestive disorders (stomach ulcer, nausea, etc.) or dizziness, are more common and often more serious in them.
These treatments, more commonly known as “sleeping pills”, are used to overcome sleep disorders, in particular insomnia. Problem: After the age of sixty, they are a major cause of balance disorders and memory loss. Because of these drugs, seniors are more likely to fall and suffer fractures.
Blood thinners are prescribed to prevent blood clots from forming. “By their effect of hindering coagulation, these treatments create a ground favoring hemorrhages”, can we read on the website of the Health Insurance. Thus, these drugs are at risk for seniors, as they are more likely to fall. Result: the risk of bleeding after losing balance and falling increases.
Diuretics allow the body to retain less water. After the age of 60, they can cause a loss of potassium, also called “hypokalaemia”. “Clinical symptoms include muscle weakness and polyuria,” namely excessive secretion of urine, according to the MSD Manual, a medical information portal.